Michigan, 2025

Hail and Damaging Wind in Michigan, August 8, 2025

August 8, 2025 · NWS APX · 3 events in 1 county or zone

The unseasonably hot and humid air mass persisted into the 8th, resulting in development of additional storms driven primarily by daytime heating across northeast Lower Michigan, where low-level convergence was maximized by the lake breeze boundary as well as a very weak surface trough. The most robust storms developed some rotation, indicated by reports of a wall cloud near Rose City, MI, as…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The unseasonably hot and humid air mass persisted into the 8th, resulting in development of additional storms driven primarily by daytime heating across northeast Lower Michigan, where low-level convergence was maximized by the lake breeze boundary as well as a very weak surface trough. The most robust storms developed some rotation, indicated by reports of a wall cloud near Rose City, MI, as well as large hail up to the side of golf balls, along with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 8, 12:45 PM EST, 5 hours 20 minutes earlier. Its key messages:

  • Warm and humid with periodic storm chances into early next week.
  • A bit less warm and humid with perhaps more rain chances the remainder of the week.
Area forecast discussion, Aug 8, 12:45 PM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
145 PM EDT Fri Aug 8 2025

.KEY MESSAGES...

- Warm and humid with periodic storm chances into early next week.

- A bit less warm and humid with perhaps more rain chances the
  remainder of the week.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 144 PM EDT Fri Aug 8 2025

Pattern Synopsis/Forecast:

Direct connection to subtropical airmass continues unabated into
the Northwoods, bringing with it uncomfortably warm and humid
conditions. Combination of that heat/humidity and passing weak
partially convective agitated impulses the last 24 hours has
resulted in periodic bouts of showers and storms...some of which
have been locally robust. However, as is often the case across
northern Michigan during the warm convective season, overall
organization and coverage of these showers/storms has been minimal,
resulting in most of the area and much of the time being a dry one.

Sub-tropical airmass will remain directed into the region through
this weekend, with flow actually maturing with time as area becomes
squarely centered in ridge/trough interface by later Saturday into
Sunday.

Primary Forecast Concerns:

Temperature trends and addressing any shower/storm potential.

Details:

Initial focus centered on potential for more showers and
thunderstorms to percolate the remainder of this afternoon and early
evening, again especially across northeast lower Michigan where low
level convergence will be maximized. While wind shear through the
convective layer is relatively modest...that convective layer does
display some impressive cape within the hail growth region. So, much
like yesterday, cannot completely rule out an isolated large hailer
or two. Otherwise, looking like dry and mild conditions overnight,
with lows only dropping into the 60s and lower 70s.

Saturday is shaping up to be just plain uncomfortably warm to hot.
Intensifying H7 centered warm nose and general warming aloft should
largely preclude moist convection from developing, only helping
temperatures warm further. Combine that with mechanical mixing
support in gusty southwest winds and a robustly warm low level
environment...and the stage is set for widespread highs up into the
lower 90s...with even some mid 90s attainable in downslope favored
areas of northeast lower Michigan. Impressive mixing and some
general drying up to that H7 layer does support a bit more
aggressive drying of the near surface environment...likely dropping
dewpoints into at least the mid 60s in those warmer areas. This
should keep heat indices just a few degrees above actual
temperatures and a bit short of any heat related headline criteria.
No doubt hot though, so definitely take necessary precautions if out
and about on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 144 PM EDT Fri Aug 8 2025

Pattern Synopsis/Forecast:

Moisture rich southwest flow looks to continue into the start of
next week ahead of slowly approaching mid/upper level troughing and
attendant weak cold front. Troughing expected to pass into and
through the region into mid-week, with perhaps more amplification
and a return to more heat heading just beyond this current forecast
period.

Primary Forecast Concerns:

Temperature trends and additional shower/storm concerns through the
period.

Details:

Troughing will continue to slowly move into the area early next
week. While overall forcing will increase, actual placement of
greatest deep layer convergence will be highly predicated by yet to
be determined convective induced outflow boundaries. Simple pattern
recognition supports at least some shower/storm potential Saturday
night through at least Monday night/early Tuesday. Again, given
convective nature of activity and those expected outflow boundaries,
just no way to give any real specificity to best rain potential. May
(I repeat...may) see a few stronger storms Saturday night as
upstream convection attempts to move into the area. Latest SPC Day 2
convective outlook maintains marginal severe wording across the
northwest half of our area to address this potential. Will have to
watch for some decent rain totals by Tuesday morning, but again
pattern recognition supports any substantial rain to be highly
localized and of minimal impact. Still warm and humid through
Monday, but definitely less intense heat than observed Saturday.

Passage of troughing should keep conditions a bit less warm and
humid into mid and late week. Dry weather should largely prevail as
Canada originated high pressure builds south into the northern Great
Lakes.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 128 PM EDT Fri Aug 8 2025

Skies filling in with afternoon CU and becoming generally SCT-
BKN at 3 - 5 kft. Lake breeze is evident near Lk Huron coastal
terminals (KAPN) turning winds E/SE, otherwise winds are
generally SW at 5 to 10kts with G15kts for a few sites.
VCTS/TSRA chances begin around 20Z and linger through 06Z for NE
and eastern upper terminals (KCIU/KAPN). MVFR/IFR conditions
could be seen if under a TS. Otherwise VFR conditions through
the period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...MSB
LONG TERM...MSB
AVIATION...ELD
Hazardous weather outlook, Aug 8, 2:09 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
309 PM EDT Fri Aug 8 2025

MIZ016>018-020>036-041-042-086>088-095>099-091915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
309 PM EDT Fri Aug 8 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms can be expected this afternoon across parts
of northern lower Michigan. Any stronger storms may be capable of
producing strong gusty winds and large hail, especially for areas
near and east of I-75.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Saturday night and at times
into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-091915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
309 PM EDT Fri Aug 8 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected this afternoon and evening.
While most storms should remain inland away from the coasts, any
stronger storms may be capable of producing strong gusty winds and
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Saturday and again at times
into the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 8, 2:06 PM EST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
306 PM EDT Fri Aug 8 2025

MIZ023-024-081945-
Montmorency MI-Alpena MI-
306 PM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALPENA AND
NORTHEASTERN MONTMORENCY COUNTIES THROUGH 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm near
Royston, or 13 miles northeast of Atlanta, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lachine, Long Rapids, Hillman, Royston, and Spratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4494 8372 4514 8411 4520 8406 4520 8384
      4517 8360
TIME...MOT...LOC 1906Z 291DEG 20KT 4516 8400

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLD
Special weather statement, Aug 8, 2:18 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Gaylord MI
318 PM EDT Fri Aug 8 2025

MIZ029-082000-
Oscoda MI-
318 PM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OSCODA COUNTY
THROUGH 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garland, or 9 miles southeast of Lewiston, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Comins, McKinley, and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 8389 4475 8425 4486 8421 4486 8389
TIME...MOT...LOC 1918Z 284DEG 17KT 4480 8417

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLD
Special weather statement, Aug 8, 2:32 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Gaylord MI
332 PM EDT Fri Aug 8 2025

MIZ018-024-082015-
Presque Isle MI-Alpena MI-
332 PM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ALPENA AND SOUTH CENTRAL
PRESQUE ISLE COUNTIES THROUGH 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Posen, or 8 miles north of Lachine, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alpena, Ossineke, Posen, Cathro, and Devils Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 8329 4502 8338 4499 8336 4495 8338
      4494 8335 4490 8339 4522 8385 4531 8373
      4513 8329 4509 8324 4508 8321
TIME...MOT...LOC 1932Z 305DEG 20KT 4521 8368

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLD
Special weather statement, Aug 8, 2:43 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Gaylord MI
343 PM EDT Fri Aug 8 2025

MIZ023-024-082100-
Montmorency MI-Alpena MI-
343 PM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ALPENA AND EAST CENTRAL
MONTMORENCY COUNTIES THROUGH 500 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hillman, or 9 miles west of Lachine, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ossineke, Lachine, The Town Of Hubbard Lake, Long Rapids, Hillman,
Ossineke Township, Spratt, and Devils Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4508 8404 4518 8374 4489 8336 4488 8373
TIME...MOT...LOC 1943Z 300DEG 15KT 4507 8392

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLD
Special weather statement, Aug 8, 3:00 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
400 PM EDT Fri Aug 8 2025

MIZ030-082045-
Alcona MI-
400 PM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALCONA COUNTY
THROUGH 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Curran, or 14 miles southwest of The Town Of Hubbard Lake, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spruce, Barton City, Curran, Hubbard Lake, and Mitchell Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4467 8349 4471 8389 4486 8389 4486 8344
TIME...MOT...LOC 1959Z 278DEG 22KT 4478 8385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JLD
Special weather statement, Aug 8, 4:46 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
546 PM EDT Fri Aug 8 2025

MIZ029-035-082215-
Ogemaw MI-Oscoda MI-
546 PM EDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OGEMAW AND
SOUTHEASTERN OSCODA COUNTIES THROUGH 615 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mack Lake, or 8 miles southeast of Mio, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Branch, Lupton, and Mack Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4436 8393 4454 8418 4466 8406 4459 8388
      4442 8388
TIME...MOT...LOC 2146Z 303DEG 12KT 4455 8407

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLD

The radar

The NCL Michigan radar (KAPX), 72 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ogemaw

When
August 8, 6:05 PM EST
Where
Ogemaw County, Rose City
Measured
1.75 in hail
Reported by
Public
Coordinates
44.420, -84.120

Multiple reports of hail up to the size of golf balls in the vicinity of Rose City in northern Ogemaw county, Michigan.

Thunderstorm Wind, Ogemaw

When
August 8, 7:18 PM EST
Where
Ogemaw County, 4.86 mi N of West Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.350, -84.230

Reports of some tree damage in west central Ogemaw county, including a large tree down on W. Clear Lake Rd. near Fairview Rd. Power outages in the area. Additional reports of some damage to a deck near West Branch.

Hail, Ogemaw

When
August 8, 7:25 PM EST
Where
Ogemaw County, 3.59 mi SSE of Clear Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.370, -84.230

Hail up to golf ball size in west central Ogemaw county between West Branch and Rose City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297434, 1297438, 1297436.